Quantcast

Living With Facial Pain

Carbamazepine toxicity over time slowly

#1

So to start off this topic i should let you know a couple things. One my body had gotten very used to carbamazepine and i take 800mgs a day, and I’ve been having repeated tn1 and tn2 attacks daily. Two i seem to be getting these weird symptoms there’s alot of them and every single one of them seems to be connected to carbamazepine toxicity. I’ll get back to that.
Three symptoms im getting all of them are coming on very slowly, I’d say over the past seven months. I’ve not had blood levels done in a year, and every time i go to the neurologist office she shrugs everything off, my fourth point. Five, even though i seem to be getting worse and worse and I’ll get to the symptoms, she still shrugs it off. She did order a brain ct and might do a lumbar punctar but that helps in no way to see if my levels are off!.

So finally i will list my symptoms, i looked a lot up and these are the ones specifically connected to carbamazepine levels being too high. These are also the symptoms I’ve had for quite a while.

  1. Urinary retention 2.Vision problems 3.Tremors 4.Trouble walking at times 5.Bowel problems 6.Aplatic anemia 7.Nausea. 8.No appetite. 9.comfusion at times. 10.Dizziness 11.Dry mouth. 12.Trouble thinking and concentrating 13.Stomach pain 14.Vomiting. 15…Peeing less. 16.Extreme fatigue 17.Fast heart rate 18.Drowziness

So i know that seems like a lot that wouldn’t fit together but strangely enough all those symptoms are symptoms are carbamazepine side effects. However I’ve been talking this messed for four years now and never had a problem till now. Any thoughts as to why or anyone have the same symptoms? I feel keying going insane here!

#2

Carbamazepine (and all meds in this category) can build up in your system and, in some people, the levels start getting too high and you start having problems.

Speak to your doctor or pharm but you should be able to lower your dose slightly until the issues resolve. Heck, you might even do okay on the lower dose. Sometimes, once you reach therapeutic levels in your system, you can get the same results with less medication.

From personal experience, I’ve had keppra (levetiracetam) levels get too high, went into side effects, lowered the dose and the side effects resolved without me losing the effectiveness of the medication.

#3

I tried carbamazepine (Tegretol) several years ago and had similar symptoms. Sensitivity to light (that seems to have stayed), urinary retention, nausea, confusion, trouble thinking and concentrating, fatigue, and stomach pain. My doctor also didn’t build me up though, so I went from 0 to 1200 mg. It was terrible. I’m sure it was due to the drug, because at that point, it was the only medicine I was on.

After that, I switched to oxcarbazepine (Trileptal), and while it is no panacea, my body has handled it much better. I currently take 1200 mg a day, in addition to 1200 mg of gabapentin. I still have the urinary retention, some fatigue, and a reduced appetite, but it’s hard to say what they are caused by because I also take Cymbalta, and I take oxycontin for breakthrough pain. The oxcarbazepine feels much less toxic than its older cousin.

So try talking to your doctor about switching. They are very similar, but Trileptal works better for me. Hope this helps.

#4

Thank you, i thought i was going crazy for a moment there! Despite the fact all my symptoms are listed on the evening page for carbamazepine. I still thought they might all be separate.

#5

Hola Amy, I had a similar situation. I developed a tolerance to Carbamazepine. I had symptoms of increasing shocks throughout the day. I would take more and more pills to help, but it appeared they had lost their effectiveness. Neurologist said to try a combination of Carbamazepine and LamoTRIgine. This has helped me keep my doses lower and pain episodes under control. Higher milligrams make me forget words, and feel sluggish with possible difficulties driving. The key may be (with your neurologist’s approval) trying combinations of meds. Also, I found an extended release carbamazepine was a breakthrough! For years I had no idea it existed. I realize in order to sustain a relatively pain-free future, I may have to try other combinations of drugs.
Daily, I take:
Carbamazepine e r 100 mg 2X daily
LamoTRIgine 100 mg 1/2 pill 2X daily
Carbamazepine 200 mg 1/2 pill 2X daily
And carbamazepine as needed mid-afternoon for some breakthrough minor shocks. BTW, a small breakthrough shock tells me I’m not overmedicating needlessly.
I have found that when switching my meds, not knowing if the new meds will work for me is one of the most terrifying aspects to finding the right meds. I feel out on a limb unprotected with the potential for huge electric shocks.
Comments welcome.
Sandy M

#6

I take Oxcarbazepine too. Only I take 600 mg a day.
I’m not taking them for extreme pain…I’m trying to ward off a new bout before it gets serious. It has not stopped the small pains in my nose or when I chew…but it hasn’t gotten any worse.:blush:
I took it after a serious bout a few years ago. I can’t help you as to how it worked because I don’t remember now🤨
The most side effects I had were mental confusion,
like I lost 10 points of my IQ. I also walked like a drunk. My family didn’t want me to drive…but I had no problem.
I just hope I can prevent it coming back full force.
I wish you luck with all my heart!
I should sum up my statement by saying I recommend taking Oxcarbazepine if you don’t take too many.

#7

This drug is so dangerous over time, no one with ATN should use it. Took carbamazepine for 3 months, lost vision and balance as well as my legs. Fell on my knees, cracked both. 3 weeks in the hospital. Finally got Dr to put me back on low dose oxycodone and am almost feeling normal again.Low dose= 6 5mg tablets a day, 2 am, 2 noon, 2 at 4.
Most he would prescribe me.